Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 32, NWS Jacksonville, FL

February 28, 1998Hamilton County, Florida

NWS Jacksonville, FL issued this flash flood warning at Feb 28, 1998, 3:45 AM EST for Hamilton County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1998, 3:45 AM EST (08:45 UTC)
Expired
Feb 28, 1998, 9:45 AM EST
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Hamilton County, FL

The radar

The Moody AFB radar (KVAX), 44 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 8.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 280844
FFWJAX
FLC047-281435-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 AM EST SAT FEB 28 1998

A FLOOD WARNING IS IN EFFECT FOR HAMILTON COUNTY THROUGH 945 AM.

DOPPLER RADAR ESTIMATES THAT BETWEEN UP TO ONE AND A HALF OF ADDITIONAL
RAINFALL HAS OCCURED SINCE MIDNIGHT. A FRONTAL SYSTEM IS STILL TO
THE WEST OF THE AREA AND MORE RAIN CAN BE EXPECTED THROUGH SUNRISE.
SINCE THE GROUND REMAIN SATURATED FROM PREVIOUS RAINS...ADDITIONAL
FLOODING WILL BE A PROBLEM OVERNIGHT AND INTO THE MID MORNING.

PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

B. MOBBS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:00 AM EST, 45 minutes earlier.

Area forecast discussion, Feb 28, 3:00 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 AM EST SAT FEB 28 1998

HAVE BEEN PRETTY BUSY WITH STG CONVECTION OVR NRN 1/2 AND WRN TIERS
OF OUR CWA AND IT DOES NOT LOOK TO BE ENDING ANYTIME SOON.
LTST ANALYSIS HAS SFC FNT FM NE GA TO NR TLH ATTM AND HAS BEEN SLOWLY
SHIFTING EWD. HI DEWPTS AHEAD OF FNT WITH MID 60S BEING RPTD THRUT MOST
OF CWA. DEEP MOIST SWLY FLO WILL KEEP TRAINING STORMS PROPOGATING NEWD
OVR AREA THIS MRNG. ETA MODEL SUGGESTING THAT MSTR FIELD SHIFTS EWD
TDA BUT I HAVE A HARD TIME ACCEPTING THIS UNTIL LATE SATURDAY OR PERHAPS
SUNDAY.
DEEP U/L LO OVR UPR MS RIVER VALLEY SAGS S WITH TROF AXIS RMNG TO THE
W OF AREA THRU PD. UL JET CORE TO THE N OF FA ON SUN WITH CLOSE PROXIMITY
OF RR QUAD LATE SUNDAY...HOWEVER MOST MOISTURE WILL BE OUT OF AREA BY
THEN THEREFORE NOT EXPECTING MUCH ASSOCD WITH IT.
TLH...THANKS FOR THE HELP.
PRELIM
SSI WU 069/057 066/048 03542
JAX WU 073/059 068/048 03542
GNV WB 074/060 072/050 03542

MOBBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:00 AM ESTSevere Thunderstorm WarningJAXColumbia35 min
Feb 28, 4:22 AM ESTSevere Thunderstorm WarningJAXBaker33 min
Feb 28, 9:45 AM ESTFlash Flood WarningJAXHamilton6 hr

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.